Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS North Platte, NE

June 2, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2019, 7:08 PM MDT for Cherry County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 7:08 PM MDT (01:08 UTC)
Expired
Jun 2, 2019, 8:00 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:27 PM MDTHAIL 1Cody, NEQUARTER SIZE HAIL ALONG WITH 30 TO 40 MPH WIND GUST.
Jun 2, 7:59 PM MDTHAIL 13 S Nenzel, NEQUARTER SIZE HAIL AND 40 TO 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KLBF 030108
SVRLBF
NEC031-030200-
/O.NEW.KLBF.SV.W.0065.190603T0108Z-190603T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
808 PM CDT Sun Jun 2 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 900 PM CDT/800 PM MDT/.

* At 807 PM CDT/707 PM MDT/, a severe thunderstorm was located near
  Nenzel, or 28 miles west of Valentine, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kilgore around 720 PM MDT.

Other locations impacted by this severe thunderstorm include Highway
97 crossing the Niobrara River, Cody Lake, Crookston and Anderson
Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 159 and 200.
 Highway 97 between mile markers 116 and 141.
 Highway 83 between mile markers 213 and 218.
 Highway 12 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4288 10042 4257 10099 4299 10130 4300 10126
      4300 10075
TIME...MOT...LOC 0107Z 310DEG 30KT 4298 10110 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
510 
WWUS53 KLBF 030135
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
835 PM CDT Sun Jun 2 2019

NEC031-030200-
/O.CON.KLBF.SV.W.0065.000000T0000Z-190603T0200Z/
Cherry NE-
835 PM CDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...

At 835 PM CDT/735 PM MDT/, severe thunderstorms were located along a
line extending from near Kilgore to near Nenzel, moving southeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Kilgore around 740 PM MDT.

Other locations impacted by these severe thunderstorms include
Highway 97 crossing the Niobrara River, Cody Lake, Crookston and
Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 159 and 200.
 Highway 97 between mile markers 116 and 141.
 Highway 83 between mile markers 213 and 218.
 Highway 12 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4288 10042 4257 10099 4299 10130 4300 10126
      4300 10075
TIME...MOT...LOC 0135Z 299DEG 13KT 4299 10087 4290 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:56 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 2, 5:56 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday night)
Issued at 255 PM CDT Sun Jun 2 2019

Latest satellite imagery shows ample sunshine and largely clear
skies overhead. Elsewhere, day cloud phase RGB imagery and
regional radar display shows storms developing along/near the
Front Range and the Laramie mountains. Current thinking is
activity will be confined to the adjacent foothills to the CO
Plains and western NEB Panhandle through late afternoon.
Thereafter storms will move off the higher terrain into the
eastern Panhandle and far western NE early evening. Overall, hi-
res guidance, deterministic and HREF, are in good agreement with
evolution and depiction overnight. Best instability oriented along
an axis that extends from eastern CO into eastern WY and the
western NEB Panhandle. With respect to convective mode, multicells
are anticipated given effective shear of 20-30 kts tonight.
Storms are expected to move off the higher terrain and across
western NEB early tonight with a line/cluster or two thereafter
moving eastward across north central during the small hours. There
will be a threat early on for isolated strong to severe storms,
especially near the instability axis, for hail and strong gusts
with the overall risk leaning to strong winds more so later on in
the mid-late evening. Storms/showers are expected to then exit
early morning Monday.

Somewhat similar situation tomorrow with the upper trough in a
similar position, albeit with better moisture transport wherein
surface dew points peaking in the lower 60s in the afternoon.
Better instability in place tomorrow as surface lee- side trough
sharpens during the day along/near the Front Range. Some organized
storms possible With effective shear of 25-35 kts though some
uncertainty regarding initiation and placement given weak forcing.
Current thinking is best storm chances will be late in the
afternoon and evening with isolated-scattered coverage.

.LONG TERM...(Tuesday through Sunday)
Issued at 255 PM CDT Sun Jun 2 2019

Early Tuesday the large scale pattern will be characterized by a
upper-level trough over the western CONUS with a weak closed low
near western AZ. Elsewhere, weak zonal flow will be overhead and
high pressure will extend into the Southern and Central Plains
from the Gulf. The upper trough will be filling in and weakening
somewhat the next 24 hrs evolving east into the Southern Rockies
through Tuesday night. Meantime, low pressure will extend over the
Northern and Central Plains with a surface low in southern
Manitoba early Tuesday. A surface trough is forecast to near
bisect the local forecast area at that time with a cold front
lying from north central ND to western ND into central MT. Modest
progress will be made with these two aforementioned features
through Tuesday with the cold front moving south to the ND/SD
border. An embedded shortwave trough is expected to move atop the
upper level ridge into the Central High Plains late Tuesday/early
Tuesday night. While this is anticipated to help support the
development of isolated-scattered activity, instability and flow
aloft appears as limiting factors. Modest ML instability peaking
late Tuesday in an area of generally so-so flow (effective shear
20-30 kts at best) combined with weak forcing may be conducive for
organized multicells. The greatest chances are Tuesday evening,
however, the risk for severe storms appears low.

Storm chances return Wednesday afternoon and early Wednesday night.
The cold front will continue to move southward while weakening to
be near the NEB/SD border by early Wednesday. Meanwhile, surface
high pressure will move into the Upper Mississippi Valley
Wednesday. Aloft, the aforementioned upper trough will be in the
process of moving east. Thereafter the upper trough will move into
the Southern High Plains by Wednesday night. Current thinking is
marginally unstable conditions and weak flow aloft will limit
potential for strong-severe storms with pulse/scant-weak
organization expected with anything that develops.

Thursday and beyond, the aforementioned upper trough in the
central CONUS will move to the Middle Mississippi Valley
Friday/Friday night. Meanwhile, another upper trough will be
moving into the northwest CONUS Thursday night then then to the
Northern High Plains by Saturday. This setup will promote low-end
chances for showers and storms Thursday into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 644 PM CDT Sun Jun 2 2019

Scattered thunderstorms are expected overnight across western and
north central Nebraska. A few could be severe. Otherwise expect
low ceilings to develop across portion of central and southwest
Nebraska early Monday morning around sunrise. These ceilings will
linger until around noontime Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Taylor
Hazardous weather outlook, Jun 2, 4:21 PM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
521 PM CDT Sun Jun 2 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-032230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
521 PM CDT Sun Jun 2 2019 /421 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are possible this evening across western and
portions of north central Nebraska. The threat area is generally
along and west of Highway 83, or along and west of a line from
Valentine to McCook. Large hail and damaging winds are the main
severe weather threats.

Minor flooding continues along the Elkhorn River near Atkinson
and the North Platte River upstream of Lake McConaughy. Refer to
the latest flood products for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a chance for scattered thunderstorms again Monday
afternoon. Some of these storms may be severe with large hail and
damaging winds possible. The area with the greatest threat for
severe weather is across the southern Panhandle into far
southwest Nebraska.

Periodic rain and thunderstorm chances will exist for Tuesday
through Saturday. The threat for severe weather is uncertain
during this time. Continue to monitor later forecasts for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for areas along
and west of Highway 83.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jun 2, 6:05 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
605 PM MDT Sun Jun 2 2019

NEZ004-030045-
Sheridan NE-
605 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 645
PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Lone Butte, Highway 27 crossing the Niobrara River,
Highway 250 crossing the Niobrara River and Intersection of Highway
27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 92 and 95.
 Highway 250 between mile markers 31 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4270 10214 4243 10236 4253 10257 4268 10261
      4275 10233
TIME...MOT...LOC 0004Z 287DEG 10KT 4262 10249

Taylor
Special weather statement, Jun 2, 6:39 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM MDT Sun Jun 2 2019

NEZ004-094-030130-
Sheridan NE-Western Cherry NE-
639 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Gordon, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the
Snake River, Rock Hill and Morgan Lake.

This includes Highway 61 between mile markers 200 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4272 10151 4241 10192 4265 10215 4273 10212
      4276 10204
TIME...MOT...LOC 0039Z 287DEG 16KT 4266 10200

Taylor
Special weather statement, Jun 2, 6:45 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Sun Jun 2 2019

NEZ005-094-030130-
Eastern Cherry NE-Western Cherry NE-
745 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
830 PM CDT/730 PM MDT/...

At 745 PM CDT/645 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Cody, or 26 miles east of Martin,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel and Crookston.

This includes the following highways...
 Highway 20 between mile markers 152 and 193.
 Highway 83 between mile markers 215 and 222.
 Highway 12 between mile markers 5 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central Nebraska.

LAT...LON 4293 10041 4273 10117 4299 10146 4300 10057
TIME...MOT...LOC 0045Z 336DEG 18KT 4304 10124

Taylor
Special weather statement, Jun 2, 6:50 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM MDT Sun Jun 2 2019

NEZ004-094-030130-
Sheridan NE-Western Cherry NE-
650 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Rushville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River and Billys Lake.

This includes Highway 250 between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4263 10257 4269 10235 4243 10205 4232 10246
TIME...MOT...LOC 0050Z 328DEG 11KT 4258 10240

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:05 PM MDTSpecial Weather StatementLBFSheridan40 min
Jun 2, 6:39 PM MDTSpecial Weather StatementLBFSheridan51 min
Jun 2, 6:45 PM MDTSpecial Weather StatementLBFCherry45 min
Jun 2, 6:50 PM MDTSpecial Weather StatementLBFSheridan40 min
Jun 2, 7:32 PM MDTSpecial Weather StatementLBFSheridan43 min
Jun 2, 7:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jun 2, 9:25 PM MDTSpecial Weather StatementLBFArthur, Deuel50 min
Jun 2, 9:30 PM MDTSpecial Weather StatementLBFGrant, Hooker45 min
Jun 2, 10:14 PM MDTSpecial Weather StatementLBFHooker, McPherson, Thomas46 min
Jun 2, 10:17 PM MDTSpecial Weather StatementLBFKeith, Perkins43 min
Jun 2, 10:57 PM MDTSpecial Weather StatementLBFBlaine, Brown, Logan, Thomas48 min
Jun 2, 10:59 PM MDTSpecial Weather StatementLBFKeith, McPherson, Perkins61 min
Jun 2, 11:42 PM MDTSpecial Weather StatementLBFBlaine, Lincoln, Logan, Loup63 min
Jun 3, 12:38 AM MDTSpecial Weather StatementLBFCuster52 min
Jun 3, 1:25 AM MDTSpecial Weather StatementLBFGarfield50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.